Alert archive / Iowa / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 51, NWS Quad Cities, IA

June 20, 2015Jefferson County, Van Buren County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 20, 2015, 6:40 PM CDT for Jefferson County, Van Buren County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2015, 6:40 PM CDT (23:40 UTC)
Expired
Jun 20, 2015, 7:30 PM CDT
In force
50 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Jefferson County, IA, Van Buren County, IA

The radar

The Quad Cities radar (KDVN), 140 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 3:49 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2015-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2015-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:40 PM CDT, 3 hours earlier.

Area forecast discussion, Jun 20, 3:40 PM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
340 PM CDT SAT JUN 20 2015

.SYNOPSIS...
ISSUED AT 340 PM CDT SAT JUN 20 2015

ELEVATED HAILERS HAVE BEEN ONGOING ACROSS OUR FAR NORTHERN CWA
THIS AFTERNOON. IN THE MEANTIME...EXTREME INSTABILITY WAS BUILDING
OVER SW IA WITH SBCAPES OF 5500 J/KG. A VERY TIGHT GRADIENT
EXISTED OVER CENTRAL AND EASTERN IA. EFFECTIVE BULK SHEAR WAS ALSO
STRONG WITH VALUES OF 55 KNOTS WITH HELICITY OF 300 M2/S2.

STRONG INSTABILITY AND SHEAR WILL SET UP THIS AFTERNOON AND
EVENING AHEAD OF A COLD FRONT THAT WILL BE ARRIVING. SPC CONTINUES
WITH THE ENHANCED SLIGHT RISK FOR THE ENTIRE CWA AND VERY LARGE
HAIL...DAMAGING WINDS AND A FEW TORNADOES ARE ALL LIKELY. NEED TO
KEEP AN EYE ON BACKING WINDS NEAR A WARM FRONT IN THE CWA WHICH
WOULD ENHANCE VERTICAL STRETCHING AND INCREASE THE TORNADO THREAT.

IN THE RAIN COOLED AIR ALONG HIGHWAY 20 3 PM TEMPERATURES WERE
ONLY IN THE 60S...WHILE THE REMAINDER OF THE DVN CWA WAS IN THE
LOWER TO MID 80S WITH DEWPOINTS IN THE LOWER 70S. A WARM FRONT WAS
LOCATED IN SOUTHERN IA AND NORTHEAST MO. SOUTH OF THIS FRONT
TEMEPERATURES WERE IN THE MID 90S WITH DEWPOINTS IN THE MID 70S. A
COLD FRONT WAS PUSHING INTO NW IA WITH TEMPERATURES BEHIND THE
FRONT IN THE 70S WITH DEWPOINTS IN THE 50S IN ND.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 340 PM CDT SAT JUN 20 2015

VOLATILE SEVERE WEATHER SITUATION THIS AFTERNOON AND EVENING.

LATE THIS AFTERNOON THROUGH THIS EVENING. CAP WILL BREAK BY 6 PM
ALLOWING FOR EXPLOSIVE SEVERE WEATHER DEVELOPMENT. WITH SUCH
HIGH CAPE AND STRONG DEEP LAYER SHEAR ALL MODES OF SEVERE IS
LIKELY... VERY LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES.
TORRENTIAL RAIN WILL ALSO ACCOMPANY THE STORMS WITH PWATS OF 1.8
INCHES. THE COLD FRONT WILL MOVE THROUGH THE CWA OVERNIGHT GRADUALLY
ENDING THE THUNDERSTORMS AS WINDS SHIFT TO THE NORTHWEST. MINIMUM
TEMPERATURES WILL RANGE FROM THE MID 60S TO LOWER 70S.

SUNDAY...WEAK HIGH PRESSURE WILL BRING A BIT LOWER DEWPOINTS INTO
THE CWA ON NORTHERLY WINDS. THIS WILL PUSH THE FRONT DOWN INTO MO
SO MOST OF THE CWA WILL HAVE A DRY DAY BUT IT WILL BE WARM.
MAXIMUM TEMPERATURES WILL BE IN THE MID TO UPPER 80S.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 340 PM CDT SAT JUN 20 2015

ACTIVE PATTERN THROUGH THE PERIOD WITH EAST-WEST FRONTAL BOUNDARY
MEANDERING BACK AND FORTH ACROSS THE AREA. THIS WILL BRING NEAR
DAILY CHANCES OF THUNDERSTORMS WITH THE POTENTIAL FOR SEVERE
WEATHER AND HEAVY RAINFALL. HOWEVER...TOO EARLY FOR DETAILS. MAXIMUM
TEMPERATURES THROUGH THE PERIOD WILL BE IN THE 80S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 113 PM CDT SAT JUN 20 2015

VFR CONDS THROUGH THE TAF CYCLE EXCEPT MVFR/LCL IFR CONDS IN
THUNDERSTORMS THIS AFTERNOON AND EVENING. A COLD FRONT WILL ARRIVE
DURING THE EVENING HOURS. SOUTHEAST TO SOUTH WINDS 10 TO 20 KNOTS
WITH GUSTS TO 25 KNOTS WITH WIND BECOMING NORTHWEST BEHIND THE
FRONT. SEVERE THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING
WITH VERY LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...HAASE
SHORT TERM...HAASE
LONG TERM...HAASE
AVIATION...HAASE
Hazardous weather outlook, Jun 20, 10:13 AM CDT, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1013 AM CDT SAT JUN 20 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-210930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1013 AM CDT SAT JUN 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS ISSUED AN ENHANCED SLIGHT RISK FOR
SEVERE WEATHER TODAY AND THIS EVENING ACROSS MUCH OF THE OUTLOOK
AREA.

THE REST OF THIS MORNING...STRONG THUNDERSTORMS WITH TORRENTIAL
RAINFALL AND LIGHTNING WILL IMPACT PORTIONS OF NORTHEAST IOWA.

THIS AFTERNOON AND EVENING...THUNDERSTORMS WILL REDEVELOP THIS
AFTERNOON. INITIAL STORMS WILL BE SUPERCELL IN NATURE WITH THE
THREAT OF HAIL UP TO GOLF BALLS...WINDS TO 70 MPH AND MAYBE AN
ISOLATED TORNADO. THESE STORMS WILL THEN TRANSITION INTO A ORGANIZED
CONVECTIVE SYSTEM. WINDS WITH THE SYSTEM COULD BE 60 TO 70 MPH...AN
ISOLATED 80 MPH GUST IS NOT OUT OF THE REALM. TORRENTIAL RAIN IS
POSSIBLE FROM THESE STORMS. AN ISOLATED 2 INCH RAINFALL AMOUNT IS
NOT OUT OF THE REALM. THOSE WITH OUTDOOR PLANS TODAY NEED TO PAY
ATTENTION TO THE WEATHER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY NIGHT THROUGH THURSDAY...EPISODES OF THUNDERSTORMS REMAIN POSSIBLE
EACH DAY. AT THIS TIME...CONDITIONS APPEAR FAVORABLE FOR ADDITIONAL
LOCALLY HEAVY RAINFALL AND ALSO POSSIBLY SOME SEVERE STORMS WITH THE
PRIMARY RISK DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND EVENING. ANY REPORTS
OF HEAVY RAINFALL IN EXCESS OF 1 INCH AND FLOODING OF WATER WOULD ALSO
BE APPRECIATED.

05/GIBBS/NICHOLS

In the hours before

Local storm report, Jun 20, 5:30 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
530 PM CDT SAT JUN 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             BELLE PLAINE            41.90N 92.27W
06/20/2015  E0.25 INCH       BENTON             IA   EMERGENCY MNGR

&&

STEVEK
Local storm report, Jun 20, 5:34 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
534 PM CDT SAT JUN 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             HOPKINTON               42.34N 91.25W
06/20/2015  M1.00 INCH       DELAWARE           IA   STORM CHASER

            ALONG WITH 1/2 INCH OF RAIN IN 5 MINUTES.

&&

HAASE
Local storm report, Jun 20, 5:37 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
537 PM CDT SAT JUN 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             W BELLE PLAINE          41.90N 92.28W
06/20/2015  E0.88 INCH       BENTON             IA   TRAINED SPOTTER

&&

STEVEK
Local storm report, Jun 20, 5:45 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
545 PM CDT SAT JUN 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HEAVY RAIN       3 NE FREEPORT           42.32N 89.59W
06/20/2015  M1.25 INCH       STEPHENSON         IL   TRAINED SPOTTER

            FELL IN ONE HOUR

&&

STEVEK
Local storm report, Jun 20, 5:54 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
554 PM CDT SAT JUN 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HEAVY RAIN       W BELLE PLAINE          41.90N 92.28W
06/20/2015  M2.00 INCH       BENTON             IA   TRAINED SPOTTER

&&

STEVEK
Local storm report, Jun 20, 6:12 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
612 PM CDT SAT JUN 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HEAVY RAIN       3 NNE STOCKTON          42.40N 89.99W
06/20/2015  M2.05 INCH       JO DAVIESS         IL   TRAINED SPOTTER

            RAIN FELL BETWEEN 330 AND 515 PM.

&&

STEVEK

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 9:35 AM CDTSpecial Weather StatementDVNBuchanan55 min
Jun 20, 10:24 AM CDTSpecial Weather StatementDVNBenton, Linn51 min
Jun 20, 10:43 AM CDTSpecial Weather StatementDVNBenton, Linn32 min
Jun 20, 11:26 AM CDTSevere Thunderstorm WarningDVNCedar, Johnson, Jones, Linn17 min
Jun 20, 1:14 PM CDTSpecial Weather StatementDVNCedar31 min
Jun 20, 1:36 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton24 min
Jun 20, 2:00 PM CDTSpecial Weather StatementDVNScott30 min
Jun 20, 2:20 PM CDTSevere Thunderstorm WarningDVNScott12 min
Jun 20, 2:38 PM CDTSevere Thunderstorm WarningDVNDubuque24 min
Jun 20, 5:18 PM CDTSevere Thunderstorm WarningDVNBenton, Iowa27 min
Jun 20, 5:41 PM CDTSevere Thunderstorm WarningDVNBenton, Iowa, Johnson49 min
Jun 20, 6:59 PM CDTSevere Thunderstorm WarningDVNDes Moines, Henry, Jefferson, Lee, Van Buren, Washington61 min
Jun 20, 3:21 PM CDTSevere Thunderstorm WarningDVNJo Daviess24 min
Jun 20, 3:53 PM CDTSpecial Weather StatementDVNJo Daviess, Stephenson52 min
Jun 20, 4:08 PM CDTSpecial Weather StatementDVNJo Daviess, Stephenson52 min
Jun 20, 4:24 PM CDTSevere Thunderstorm WarningDVNStephenson25 min
Jun 20, 5:04 PM CDTSpecial Weather StatementDVNStephenson26 min
Jun 20, 6:26 PM CDTFlash Flood WarningDVNJo Daviess, Stephenson3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.